68472members
360277posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Joint and muscle pain

10 REPLIES 10
Highlighted
Member

Re: Joint and muscle pain

Hello

May I join your club? I too feel like an eighty-year-old when I wake up! I started taking Anastrozole three months ago and initially felt nothing more uncomfortable than mild nausea for the first few days. I congratulated myself on being one of those lucky ones who experience no significant side effects. Then, wham! At the six weeks mark I woke up with every aching joint creaking and cracking and I’ve not looked back. I walk up the stairs like a toddler, two feet on each tread. I have to stand up from the sitting position in three creaky stages. I walk like Julie Walters in The Two Soups sketch. I feel as though Anastrozole has put me through a mangle. I was fed through one side plump and plentiful, sap still rising... Then spat out on the other side like a desiccated husk. 

I have yet to start Zoledronic Acid infusions, delayed because of the pandemic. I reluctantly made a decision to forgo Chemo, again because of the risks posed by the pandemic and only a moderate percentage benefit. So I have no other suspects at which to point the finger for these debilitating and limiting joint and muscle pains. I will tolerate and persevere with the Nasty One because of its undoubted proven benefits. But the next five years promise to be a very difficult love/hate relationship. 

I have no clever advice to give but offer sympathy and solidarity in abundance.

Highlighted
Member

Re: Joint and muscle pain

Good that you can rule out the zometa. For what it contributes as part of your treatment plan, it has to be worth any hassle. I’m only suggesting it in my case as everything else has been ruled out (including age!). So please don’t be put off a valuable treatment by my ramblings.

I was booked in with a dentist who works with cancer patients and he explained the risk very clearly. So long as your teeth are in a good-enough condition, the risks are negligible. It’s only if someone needs an extraction or root canal work that the problem might arise (the chances are low) but, if receiving zometa treatment, the dental work would be done in hospital. So you probably don’t have to worry there.

All the best x

 

Highlighted
Member

Re: Joint and muscle pain

Hi Jaybro & Susan

I haven’t started the zometa infusion yet, I am having a telephone consultation on Friday with an oncologist to discuss this (I’m assuming). It was last talked about before I started radiotherapy, I went to the dentist as they told me to do and everything was fine but that was in February so I might have to go again before it starts. It’s a bit concerning having these aches while not taking anything, I wonder what’s going to happen when I do start the infusion?
Think I’ll give the fish oil and glucosamine a go, there’s no harm in trying. 


Thanks. Stay safe ladies xx

Highlighted
Member

Re: Joint and muscle pain

It sucks - my side effects kicked in six months down line. Seeing physio tomorrow on painkillers for shoulder pain just switched Letrozole brand  In desperation . It is the lack of oestrogen which also has effect on Libido etc plus fatigue etc etc . Until they find a cure we are stuck with it . Does not help that we cannot get Femara just cheap generics. Very very grateful to be here adore NHS but they do not help much with aftermath - my sympathies . Stick with it x 

Highlighted
Member

Re: Joint and muscle pain

Hi Emma

Are you having zometa infusion twice a year? I’m asking because I’m in the same position as you, the body and agility of an ailing 90 year old. Like you, I have had rheumatoid arthritis discounted by blood tests by my GP and had a vit B12 boost which had no effect. Unfortunately I have a further zometa due soon and, having ruled out the anastrozole as a cause, the only possibilities are an auto-immune reaction (probably triggered by chemo) or the zometa. Oncology wants Rheumatology to see me; Rheumatology doesn’t think it’s necessary; so I don’t know what I shall choose to do come the next treatment. I need it to strengthen my bones but I can’t take this getting any worse. Anti-inflammatories had no impact so Rheumatology has suggested a mild steroid treatment which they use for rheumatoid arthritis. I’m not keen without the two departments putting their heads together. Unfortunately this is something they don’t seem to excel at!

It might get to the point where you have to have pain relief, like it or not. I was left with neuropathic pain by paclitaxel and am taking pregabalin for that but it doesn’t touch bone and muscle pain. You might consider the B12 shots if you haven’t had them. Omega 3 oil is good for joints, some people recommend glucosamine. I’m embarking on the Omega 3 fish oil but I really want to know the cause, as well as easing the pain and stiffness.

Hope something works for you x

Highlighted
Member

Re: Joint and muscle pain

Hi

A bit late to this thread, I also have aching joints, all my treatment was finished in March, the aching actually started during radiotherapy but the staff at the hospital didn’t think it was anything to do with the r/t.

I’m the same first thing in a morning, feel like I’m 80 when I first get up. It has definitely got worse from when it first started. I am not on any medication, my gp suggested rheumatoid arthritis, they did a blood test and the only thing it showed was a slight reduction in vitamin b12. I need another blood test but they don’t want me going to the surgery due to me shielding. But it’s starting to be too much now, I would have to be taking painkillers all the time to help the pain which I don’t really want to do. I did wonder about taking cod liver oil or something to see if that would help.

Emma

Highlighted
Member

Re: Joint and muscle pain

Hi there

There are so many things we have to battle to stay cheery aren’t there xxx

I was on Tamoxifen for the most miserable 18 months of my recovery and they changed me to Letrizole in November 2017.  I suffered almost permanent pain in my joints and under my shoulder blades. Just miserable.  I find the brand Accord gives me the least trouble and 18 months on the pains are subsiding. I still have pains in my hands and legs when I wake up  - it takes me the length of my landing to stand up straight!! But with paracetamol they are manageable.  I noticed a big difference when I started taking Vitamin D and Calcium and Yin yoga and swimming really help too.

 

Hope yours reduce sooner rather than later as the drugs are very good at what they do - it’s just a pain with all the side effects xxx

Highlighted
Member

Re: Joint and muscle pain

Hi there

I am not sure that my aches and pains are linked to Tamoxifen entirely,  but I find a Salt bath helps, I bought a big bag on Amazon. 

Also I found several videos on You Tube that showed you how to arrange your pillows to support your aching bits and pieces.

I hope this helps, sending you much love Lauren x

 

Highlighted
Member

Re: Joint and muscle pain

Thanks for your reply Jan. 
I’ll definitely try the sauna/ steam room. It really gets you down and I just feel it’s one more thing that breast cancer has done to me and I really resent it! X

Highlighted
Member

Re: Joint and muscle pain

Hi rosem 

 

I’ve no answers. Just letting you know you’re not alone. I’m really struggling with this too. Some people have suggested changing brands (Accord is well tolerated and available via the big chains rather than the independent pharmacists). That might be worth trying. Currently I’ve stopped the anastrozole after discussion with my bemused oncologist, intending to restart with Accord when the pain’s gone. Unfortunately it’s just getting worse, which makes no sense, and the pharmacist has suggested my joint and muscle pain may be linked to the zoledronate treatments rather than the HT, in which case I’m scuppered. Meantime, I just about manage tai chi and find there is instant relief in a sauna, steam and spa pool session when I can get to the gym. Hang the pool - swimming makes my back ache. Unlike you, I’m not a fan of being active but being inactive makes things far worse, doesn’t it! Take care, Jan x

Highlighted
Member

Joint and muscle pain

I have been on anastrazole since November last year, following wide local excision, sentinel node biopsy and 20 sessions of radiotherapy. I am experiencing joint and muscle pain and stiffness especially in my legs, hips and knees. I exercise most days, either walking, running or doing an exercise class. The pain/stiffness is worse in the morning when I get up and after sitting down for any length of time. Is there anything I can take or do to help as it is really debilitating and it really gets me down as I love to be active. Many thanks.